March 3rd, 2012, 12:32 PM
My 15 year old dog is in early stages of kidney failure and is taking stilbestrol (sp?) to help. For the most part she does fine on this (no more leaks on bedding, accidents few and far between). She is also on thyro the past few years.
As she is getting older and seems to be having some issues with her hind legs, I looked into general senior supplementation. This past week or so I started giving her a dog treat that has glucosamine in it, and yesterday I picked up some chewable glucosamine supplements for her.
Problem is, she's now had three accidents on the floor within the past week, and I think I should have researched this a bit more. I want her to be comfortable but I most definitely do not want to spend my days chasing a leaky dog around the house, and I certainly don't want to worsen her kidneys.
I'm having trouble with Google today, but I'm hoping someone here has some insight into any possible interactions here. Thanks in advance :)
March 3rd, 2012, 08:23 PM
You might want to get on the Yahoo kidney list?
In general, glucosamine shouldn't cause a problem, unless there is maybe an individual allergy or something? Some products will contain MSM, or garlic, and I found that with one of my dogs, both of those things will caused him to pee/incontinence. Maybe there is something else that is doing this?
I'm sure that your vet did a urinalysis to make sure that there wasn't an accompanying UTI?
March 4th, 2012, 05:06 PM
Trouble with her back legs and accidents could indicate a neurological problem. She needs to see the Vet. She is 15 and that is old for most dogs. Please see the Vet. She could be in pain from a disk or vertebrae problem and that could be what is impacting her legs and the accidents. Dogs are very stoic at not showing pain and I know as a loving owner you will feel terrible if you think you have missed something. Often our pets rally and seem better in our presence and it is easy for us to be fooled into thinking all is well, or not as bad as it might be. Please see your Vet again.
March 4th, 2012, 06:13 PM
I absolutely agree with this ^^
March 5th, 2012, 09:23 AM
You may want to do some research on glucosamine and kidney failure:
Symptoms of Glucosamine Overdose in Dogs
If given in high amounts, the dog may have a negative reaction to glucosamine. An overdose of glucosamine can be signaled by the following symptoms:
Nausea and vomiting
Lethargy or agitation
Abnormal bone growth
Bone, muscle and cartilage pain
Jaundice, when the eye whites and other mucous membranes become yellow due to the fact that the liver is affected
Increased thirst, due to kidney damage
Glucosamine is not recommended for all canines. If your dog has one of the following conditions, glucosamine cannot be supplemented:
Diabetes mellitus, as the glucosamine contains glucose that may be difficult to assimilate
Kidney problems, as the glucosamine can cause kidney damage
Liver issues, as the glucosamine pills can be toxic, even if administered in low doses
Pregnancy or lactation, as the glucosamine can affect the puppies.
March 5th, 2012, 09:34 AM
Another idea, is your dog a Collie type? According to my sister's Vet some Collie types are sensitive to glucosamine. Her English Shepherd certainly was and he had "accidents." Uncontrollable, loose stool.